Pylephlebitis Associated with Inferior Mesenteric Vein Thrombosis Treated Successfully with Anticoagulation and Antibiotics in a 37-Year-Old MaleRead the full article
Case Reports in Gastrointestinal Medicine publishes case reports and case series focusing on gastroenterology, hepatology, pancreas and biliary, and related cancers.
Case Reports in Gastrointestinal Medicine maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Systemic Lupus Erythematosus Presenting with Ischemic Proctitis and Abdominal Compartment Syndrome
Ischemic colitis and proctitis is a rare manifestation of systemic lupus erythematosus (SLE) and results from mesenteric vasculitis. Owing to diverse blood supply and presence of multiple collaterals, rectum is the least effected site in SLE enteritis. Ischemic proctocolitis as the presenting feature of SLE is exceedingly rare, with only three cases reported in the published scientific literature. We present the first case of SLE presenting as ischemic proctitis, leading to intraperitoneal hemorrhage and abdominal compartment syndrome. A young lady presented with ischemic proctitis and a hematoma masquerading as a pelvic mass, with subsequent development of massive intraperitoneal hemorrhage, shock, and rectal perforation. The patient required urgent surgery and was initiated on high-dose steroids.
Transhepatic Insertion of Percutaneous Endoscopic Gastrostomy Tube
Inadvertent injury to interposing organs during percutaneous endoscopic gastrostomy (PEG) tube placement is a feared complication of this common and generally safe procedure. Transhepatic PEG insertion is likely an underrepresented complication which may be identified incidentally on imaging or present with life-threatening conditions such as sepsis or massive bleeding. Use of ultrasound in patients with known hepatomegaly may possibly help avoid this complication. We hereby report a case of transhepatic PEG insertion, one of 16 only other cases published in the literature, and review the characteristics of the previous reported cases.
Endoscopic Repair of Gastrocolic and Colocutaneous Fistulas Complicating Percutaneous Endoscopic Gastrostomy Tube
Percutaneous endoscopic gastrostomy (PEG) tube feeding has become one of the options for supplemental feeding in a selected group of patients. It is a generally safe procedure usually undertaken by a gastroenterologist or a surgeon in most cases but with over 200,000 tubes being placed yearly, there is bound to be complications. Some of the encountered complications include bleeding, site infection, tube migration, and inadvertent creation of fistula. We present our index patient admitted from a long-term care facility for feculent vomiting and fecal material through the PEG tube. Imaging and colonoscopy confirmed the presence of both a gastrocolic and a colocutaneous fistula, both closed endoscopically with an over-the-scope and through-the-scope clips, respectively. Feeding through a nasogastric tube was resumed after 48 hours, and by the second week of admission, the patient was discharged back to the facility after placement of a new PEG tube.
Complete Radiologic Response of Metastatic Pancreatic Ductal Adenocarcinoma to Microwave Ablation Combined with Second-Line Palliative Chemotherapy
Pancreatic ductal adenocarcinoma (PDAC) has a bleak prognosis, especially for the majority of patients diagnosed with metastatic disease. The primary option for palliative treatment is chemotherapy, and responses beyond first-line treatment are rare and typically short. Here, we report a case of a 63-year-old woman with PDAC in the head of the pancreas who was initially successfully treated by pancreaticoduodenectomy followed by adjuvant chemotherapy with gemcitabine. However, disease recurrence with liver and para-aortic lymph node metastases was detected only two months after the completion of adjuvant chemotherapy. First-line palliative chemotherapy with gemcitabine-nab/paclitaxel was commenced. The results were discouraging, with disease progression (liver and lung metastases) detected at the first evaluation; the progression-free survival was just two months (64 days). Surprisingly, the response to second-line palliative chemotherapy with 5-fluorouracil-oxaliplatin was excellent; in combination with the ablation of a liver metastasis, this treatment regimen resulted in a complete radiological response and an 11-month treatment-free interval with a sustained good performance status.
Endoscopic Ultrasound in Guiding Local Resection and Ampullary Preservation of a High-Risk Periampullary GIST
Gastrointestinal stromal tumors (GISTs) typically develop in the stomach or small intestine and rarely involve the ampulla of Vater, with only 13 cases reported in the world literature since 2004. Most authors advocate performing pancreaticoduodenectomy for such lesions. However, this operation can carry higher rates of morbidity and mortality compared to local resection. We present a case of a high-risk, invasive periampullary GIST and the multidisciplinary management approach to local resection with the aid of endoscopic ultrasound. In addition, this case shows no local recurrence at 3 months and a favorable clinical outcome at 1 year.
Increased Risk of Liver Cirrhosis during Azathioprine Therapy for Crohn’s Disease
Azathioprine is a cornerstone of the therapy of Crohn’s disease. Unfortunately, infections and malignancies are relatively common adverse effects related to this drug; however, cirrhosis is exceptionally reported as a side effect. We report the case of a 49-year-old male patient with ileocolonic steno-penetrating Crohn’s disease who developed hepatic cirrhosis while treated with azathioprine. After taking azathioprine for 3 years with regular follow-up, he developed pancytopenia, and liver cirrhosis was diagnosed with ultrasound, abdomen computed tomography scan, transient elastography, and liver biopsy. As all other causes of liver damage were excluded, azathioprine was believed to be the cause of liver injury and therefore was interrupted.